[Skip to Content]
[Skip to Content Landing]
Article
November 7, 1977

Renal Failure Following Contrast Injection for Computerized Tomography

Author Affiliations

From the Department of Neurology, Washington University School of Medicine, St Louis.

JAMA. 1977;238(19):2056. doi:10.1001/jama.1977.03280200068026
Abstract

ACUTE renal failure after injection of contrast dye is a rare but well-known complication of intravenous urography and angiography.1-3 Many physicians are not aware that the latest indication for routine use of contrast dye is computerized tomography (CT), where contrast media may demonstrate lesions not visualized without the dye. We report the occurrence of acute renal failure after injection of contrast media during CT scanning; to our knowledge, this is the first such report.

Report of Cases 

Case 1. —  A 72-year-old woman had a left sphenoid ridge meningioma diagnosed by CT scan without use of contrast media in 1974. The tumor was considered inoperable because of its location and her medical condition. In October 1976, she was admitted to the hospital because of increasing but mild confusion, staring spells, and the sudden appearance of right arm paralysis on the day prior to admission.Her medical history was complicated

×